Wildfire, East Slopes Northern Cascades
- When
- August 17, 2:00 PM PST to August 22, 11:58 PM PST
- Where
- East Slopes Northern Cascades forecast zone
- Reported by
- Other Federal Agency
The Tumwater Canyon Fire, located six miles northwest of Leavenworth burned 458 acres of timber, grass, and shrubs in steep terrain of the Okanogan-Wenatchee National Forest. The cause of the fire is still under investigation.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OTX wrote it up.
The Tumwater Canyon Fire, located six miles northwest of Leavenworth burned 458 acres of timber, grass, and shrubs in steep terrain of the Okanogan-Wenatchee National Forest. The cause of the fire is still under investigation. Highway 2, between Coles Corner and Icicle Creek was closed from August 17th until the evening of August 19th. Tumwater Campground was temporary closed due to the wildfire.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Aug 17, 1:15 PM PST, 45 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
215 PM PDT WED AUG 17 2011
.SYNOPSIS...
A DRY COLD FRONT WILL MOVE THROUGH EASTERN WASHINGTON AND NORTHERN
IDAHO LATE THIS AFTERNOON AND EARLY THIS EVENING. LOCALLY GUSTY
WINDS AND LOW RELATIVE HUMIDITY LEVELS WILL HEIGHTEN THE POTENTIAL
FOR RAPIDLY SPREADING GRASS FIRES IN PORTIONS OF CENTRAL AND
EASTERN WASHINGTON. SEASONABLY WARM AND DRY WEATHER IS EXPECTED
THURSDAY THROUGH EARLY NEXT WEEK...WITH TEMPERATURES CLIMBING
ABOVE AVERAGE SUNDAY...MONDAY...AND TUESDAY.
&&
.DISCUSSION...
TONIGHT THROUGH SATURDAY...ONLY FORECAST CONCERN THROUGH SATURDAY
IS FIRE WEATHER THIS EVENING THROUGH THE CASCADE GAPS AND WESTERN
COLUMBIA BASIN. AN UPPER LEVEL TROUGH WILL PASS NORTH OF THE AREA
ACROSS BRITISH COLUMBIA THIS AFTERNOON AND EVENING INCREASING THE
CROSS CASCADE PRESSURE GRADIENT. A WEAK DRY COLD FRONT WILL AID IN
ACCELERATING THE WINDS THROUGH THE CASCADE GAPS INTO THE WESTERN
COLUMBIA BASIN. IN ADDITION...WITH MID LEVELS OF THE ATMOSPHERE
VERY DRY RELATIVE HUMIDITY VALUES AT THE SURFACE WILL REMAIN
LOW...BOTTOMING OUT BETWEEN 10-17 PERCENT. A RED FLAG WARNING
REMAINS IN EFFECT THIS EVENING FOR PLACES LIKE WENATCHEE...
VANTAGE...MOSES LAKE...AND DOUGLAS. GUSTY WINDS AND LOW RELATIVE
HUMIDITY MAY APPROACH CRITICAL THRESHOLDS AROUND THE SPOKANE AREA
AS WELL AS ADAMS AND LINCOLN COUNTIES AS WELL.
OTHERWISE THROUGH FRIDAY DRY NORTHWEST FLOW IS EXPECTED OVER THE
AREA. TEMPERATURES WILL COOL 3-5 DEGREES ON THURSDAY COMPARED TO
TODAY DUE TO THE WEAK COLD FRONT PASSAGE THIS EVENING. THE DRY AIR
MASS OVER THE AREA THURSDAY NIGHT COMBINED WITH LIGHT WINDS WILL
ALLOW FOR LOW TEMPERATURES TO BE SLIGHTLY BELOW NORMAL FOR MOST
LOCATIONS. THE COLDEST LOCATIONS OVER THE NORTHERN VALLEYS SUCH AS
SPRINGDALE...DEER PARK...AND PRIEST LAKE WILL AGAIN FALL INTO THE
MID TO UPPER 30S.
ON SATURDAY A WEAK RIDGE MOVES OVER THE AREA SO A SLOW WARMING
TREND WILL OCCUR WITH HIGHS NEAR TO SLIGHTLY ABOVE NORMAL. JW
SATURDAY NIGHT THROUGH WEDNESDAY...IN GENERAL THE REGION WILL BE
UNDER A FLAT OR LOW AMPLITUDE FLOW PATTERN ALOFT AS A STRONG HIGH
PRESSURE CELL SETS UP OVER THE FOUR CORNERS AND AN ACTIVE STORM
TRACK THROUGH CANADA KEEPS THE RIDGE FROM STRENGTHENING NORTHWARD.
THIS WILL RESULT IN VERY SMALL DEPARTURES FROM SEASONAL
TEMPERATURES AND CONTINUATION OF THE DRY WEATHER. UP TO THIS
POINT...MODELS HAVE BEEN JUMPING AROUND QUITE A BIT ATTEMPTING TO
BUILD THE RIDGE OF HIGH PRESSURE INTO THE REGION...BUT APPEAR TO
BE CONVERGING ON THE FLATTER FLOW REGIME...ESPECIALLY FOLLOWING A
DRY COLD FRONT PASSAGE SOME POINT SUNDAY NIGHT INTO MONDAY. THIS
WILL MEAN SUNDAY AND POTENTIALLY MONDAY (PENDING THE TIMING OF THE
FRONT) WILL BE THE WARMEST DAYS WITH HIGHS IN THE UPPER 80'S TO
LOWER 90'S BEFORE COOLING BACK INTO THE 80'S FOR MIDWEEK. /SB
&&
.AVIATION...
18Z TAFS...A WEAK COLD FRONT WILL PASS THROUGH EASTERN WASHINGTON
AND NORTHERN IDAHO BETWEEN 21Z-00Z. WINDS WILL BECOME GUSTY FOR A
FEW HOURS FOLLOWING THE PASSAGE OF THIS DRY COLD FRONT. GUSTS IN THE
20-25KT RANGE WILL BE POSSIBLE AT KEAT...KMWH...KGEG...AND KPUW.
LOCALIZED VISIBILITY RESTRICTIONS MAY OCCUR BRIEFLY IN THE VICINITY
OF KMWH DUE TO BLOWING DUST. WINDS WILL BE ON THE LOW END TO CAUSE
BLOWING DUST...BUT IF FIELDS HAVE BEEN FRESHLY PLOWED THEY WILL BE
PRONE TO CAUSING BLOWING DUST. JW
&&
.PRELIMINARY POINT TEMPS/POPS...
SPOKANE 53 78 52 81 54 85 / 0 0 0 0 0 0
COEUR D'ALENE 51 77 48 81 49 83 / 0 0 0 0 0 0
PULLMAN 45 78 44 82 45 84 / 0 0 0 0 0 0
LEWISTON 58 86 54 89 55 92 / 0 0 0 0 0 0
COLVILLE 47 83 46 84 47 89 / 0 0 0 0 0 0
SANDPOINT 44 76 40 77 41 81 / 0 0 0 0 0 0
KELLOGG 48 74 46 79 47 81 / 0 0 0 0 0 0
MOSES LAKE 52 85 49 87 52 89 / 0 0 0 0 0 0
WENATCHEE 58 84 57 86 59 88 / 0 0 0 0 0 0
OMAK 50 85 50 86 52 89 / 0 0 0 0 0 0
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
WA...RED FLAG WARNING UNTIL 8 PM PDT THIS EVENING EAST WASHINGTON
SOUTH CENTRAL CASCADE VALLEYS (ZONE 676).
RED FLAG WARNING UNTIL 8 PM PDT THIS EVENING EAST WASHINGTON
CENTRAL CASCADE VALLEYS (ZONE 677)...EAST WASHINGTON
NORTHERN COLUMBIA BASIN (ZONE 673).
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 339 AM PDT WED AUG 17 2011 WAZ032-034-041-042-044-181400- LOWER GARFIELD AND ASOTIN COUNTIES-MOSES LAKE AREA-WENATCHEE AREA- EAST SLOPES NORTHERN CASCADES-WATERVILLE PLATEAU- 339 AM PDT WED AUG 17 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT THE COMBINATION OF WIND AND LOW RELATIVE HUMIDITY WILL CREATE CRITICAL FIRE WEATHER CONDITIONS THIS AFTERNOON AND THIS EVENING IN PORTIONS OF CENTRAL WASHINGTON INCLUDING THE WENATCHEE... CHELAN...WATERVILLE...EPHRATA...MOSES LAKE...AND VANTAGE AREAS. LOCALIZED GUSTY WINDS WILL ALSO RAISE THE FIRE POTENTIAL AROUND POMEROY THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. IDZ001>004-026-027-WAZ031-033-035>038-043-181400- NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE- CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA- LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS- WASHINGTON PALOUSE-UPPER COLUMBIA BASIN-SPOKANE AREA- NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-OKANOGAN VALLEY- 339 AM PDT WED AUG 17 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... NORTH CENTRAL IDAHO...EAST CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Washington in 2011Every state in 2011This day in weather historyWarnings in Washington, August 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 343926.